Florida, 2008Hail and Damaging Winds in Florida, July 6, 2008
July 6, 2008 · NWS TBW · 11 events in 3 counties and zones
High pressure was ridging across northern Florida keeping east to southeast winds in place across the local area. An afternoon sea breeze developed and combined with the east coast sea breeze to form several severe thunderstorms with large hail and damaging winds around the Tampa Bay area in the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was ridging across northern Florida keeping east to southeast winds in place across the local area. An afternoon sea breeze developed and combined with the east coast sea breeze to form several severe thunderstorms with large hail and damaging winds around the Tampa Bay area in the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 6, 12:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
130 PM EDT SUN JUL 6 2008
.SHORT TERM (TONIGHT - TUESDAY)...UPPER LEVEL TROUGH REMAINS IN
PLACE ACROSS THE EASTERN STATES AND THE EASTERN GULF WATERS WITH A
COUPLE OF SHORT WAVE TROUGHS PASSING OVER THE AREA TODAY AND ON
MONDAY. MEANWHILE...AT THE SURFACE A RIDGE AXIS OVER CENTRAL FLORIDA
WILL SLOWLY PUSH NORTH...THEN LINGER OVER NORTHERN FLORIDA THROUGH
MONDAY. THESE FEATURES WILL CONTINUE TO PROVIDE WEAK UPPER LEVEL
SUPPORT FOR SHOWERS AND THUNDERSTORM ACTIVITY EACH DAY AS ABUNDANT
LOW LEVEL MOISTURE REMAINS IN PLACE. THE RIDGE WILL KEEP SURFACE
WINDS LIGHT ENOUGH FOR SEA BREEZE CIRCULATIONS TO FORM AND INTERACT
WITH THE AFOREMENTIONED FEATURES IN ORDER TO BRING SCATTERED TO
NUMEROUS THUNDERSTORMS IN THE AFTERNOON HOURS THROUGH MONDAY.
IN GENERAL...FOR THE REST OF THIS AFTERNOON AND EVENING EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP NEAR THE COAST...THEN
PUSHING INLAND WITH THE WEST COAST SEA BREEZE. WILL CARRY 30 TO 20
POPS OVERNIGHT WITH SCATTERED THUNDERSTORMS THROUGH MIDNIGHT...THEN
EXTEND ISOLATED/20 PERCENT THROUGH 12Z MONDAY AS DEPICTED BY LATEST
MODEL DATA. SIMILAR SCENARIO FOR MONDAY EXCEPT FOR BETTER CHANCES OF
RAIN OVER THE INTERIOR WHERE INCREASING EASTERLY FLOW WILL
BRING ADDITIONAL LOW LEVEL MOISTURE.
ON TUESDAY...THE SURFACE FLOW BECOMES MORE SOUTHEASTERLY WHICH WILL
PROBABLY BE STRONG ENOUGH TO KEEP THE WEST COAST SEA BREEZE FROM
PUSHING INLAND. MODEL SOUNDINGS SUGGEST PW VALUES OF 2 INCHES OR
MAYBE HIGHER ON TUESDAY AFTERNOON...WHICH JUSTIFIES KEEPING AT LEAST
50 POPS IN THE FORECAST.
TEMPERATURES SHOULD REMAIN NEAR OR AT NORMALS THROUGH THE SHORT TERM
PERIOD.
&&
.LONG TERM (TUESDAY NIGHT - SUNDAY)...UPPER RIDGE BUILDING IN OVER
THE PENINSULA WITH DRIER AIR (PWS DECREASING INTO THE 1.4-1.6
RANGE) AND INCREASED SUBSIDENCE WILL LOWER CHANCES FOR DIURNAL SEA
BREEZE DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA WEDNESDAY THROUGH FRIDAY (POPS 30% AT BEST) AS THE SURFACE
RIDGE RIDGE AXIS MEANDERS ABOUT THE CENTRAL PENINSULA.
THE UPPER RIDGE WILL RETROGRADE WEST TO THE NORTH-CENTRAL GULF REGION
LATE FRIDAY THROUGH SUNDAY AS THE SURFACE RIDGE AXIS PERSISTS ACROSS
THE CENTRAL PENINSULA. AS THE UPPER RIDGE MOVES WEST MOISTURE LEVELS
WILL SLOWLY INCREASE (PWS INCREASING BACK TOWARD 2) ACROSS THE
REGION. THIS INCREASING MOISTURE COUPLED WITH WEAK UPPER LEVEL ENERGY
ROTATING AROUND THE UPPER RIDGE WILL INCREASE CHANCES FOR DIURNAL SEA
BREEZE DRIVEN SHOWERS AND STORMS (POPS INCREASING TO 40%) DURING
THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES WILL RUN A FEW
DEGREES ABOVE NORMAL WEDNESDAY THROUGH FRIDAY BEFORE RETURNING TO
NEAR NORMAL ON SATURDAY AND SUNDAY.
&&
.AVIATION...HAVE DEPICTED TEMPO MVFR/IFR CEILINGS AND VISIBILITIES
AND GUSTY SURFACE WINDS UP TO 25 KNOTS AT ALL TERMINAL SITES THROUGH
THE EARLY EVENING HOURS AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE
ACROSS THE REGION. VFR CONDITIONS WILL RETURN TO ALL SITES MID/LATE
EVENING AND OVERNIGHT AS THE SHOWERS AND STORMS WIND DOWN WITH SCT/
BKN MID AND HIGH CLOUDS AOA 12KFT LINGERING THROUGH MONDAY MORNING.
TEMPO MVFR/IFR CIGS/VSBYS AND GUSTY SURFACE WINDS UP TO 25 KNOTS WILL
AGAIN DEVELOP AT ALL SITES MONDAY AFTERNOON THROUGH MONDAY EVENING
AS SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOP OVER THE REGION.
&&
.MARINE...MAIN CONCERN FOR MARINE HAZARDS IS THE POTENTIAL FOR
THUNDERSTORMS WHICH WILL BRING BRIEF PERIODS OF ROUGH SEAS AND GUSTY
WINDS...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. A RIDGE OVER
THE CENTRAL WATERS WILL LIFT FURTHER NORTH WITH STRENGTHENING
SOUTHEASTERLY FLOW THROUGH THE MIDDLE OF THE WEEK. THE RIDGE AXIS
SAGS BACK SOUTH THROUGH THE END OF THE WEEK.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 74 89 76 90 / 30 50 30 50
FMY 73 91 75 91 / 30 60 30 50
GIF 72 91 74 91 / 30 60 30 50
SRQ 73 89 75 90 / 30 50 30 50
BKV 70 90 72 91 / 30 50 30 50
SPG 76 88 78 89 / 30 50 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM...AR
LONG TERM/AVIATION...JCM
Hazardous weather outlook, Jul 6, 3:37 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
437 AM EDT SUN JUL 6 2008
FLZ039-042-043-048>052-055>057-060>062-065-062045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
437 AM EDT SUN JUL 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL FORM LATE THIS MORNING AND CONTINUE
THROUGH THE AFTERNOON INTO THE EARLY EVENING. A FEW OF THE STORMS
MAY BECOME STRONG DURING THE AFTERNOON WITH SMALL HAIL...STRONG
GUSTY WINDS...FREQUENT DEADLY LIGHTNING...AND LOCALLY HEAVY RAINS
POSSIBLE. MOVEMENT IS EXPECTED TO BE GENERALLY LIMITED...ALTHOUGH
THERE MAY BE A SLOW DRIFT TO THE NORTHWEST OR NORTH. WHEN SKIES
DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND
ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE
TELEPHONE OR RUNNING WATER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
ISOLATED MORNING THUNDERSTORMS WILL BECOME SCATTERED IN THE
AFTERNOONS THEN LINGER INTO THE EARLY EVENING HOURS. GUSTY
WINDS...SMALL HAIL...FREQUENT DEADLY LIGHTNING AND LOCALLY HEAVY
RAINS WILL CONTINUE TO BE THE MAIN HAZARDS WITH STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
RKR
In the hours before
Special weather statement, Jul 6, 12:50 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
150 PM EDT SUN JUL 6 2008
FLZ051-061830-
HILLSBOROUGH-
150 PM EDT SUN JUL 6 2008
...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILLSBOROUGH
COUNTY...
THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING WEST PARK...CARROLLWOOD...TAMPA INTERNATIONAL AIRPORT AND
TEMPLE TERRACE...UNTIL 230 PM EDT. GUSTY WINDS UP TO 40 MPH ARE
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.
REYNES
Special weather statement, Jul 6, 2:22 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
322 PM EDT SUN JUL 6 2008
FLZ061-062000-
DE SOTO-
322 PM EDT SUN JUL 6 2008
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN DESOTO COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING WEST AT 15 MPH...WILL AFFECT RURAL NORTHERN DESOTO COUNTY
NORTHEAST OF ARCADIA...UNTIL 400 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS
AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
PRC
Event by event
5 hail, 2 heavy rain, 2 lightning, 2 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Hillsborough
- When
- July 6, 5:00 PM EST to 6:00 PM EST
- Where
- Hillsborough County, 1.99 mi SW of Tampa
- Reported by
- Law Enforcement
- Coordinates
- 27.956, -82.488
FHP reported that Interstate 275 at Exit 42, Howard-Armenia, was blocked by 3 feet of water for an hour.
Hail, Hillsborough
- When
- July 6, 5:10 PM EST
- Where
- Hillsborough County, 2.3 mi SW of Tampa
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.956, -82.496
Nickel size hail was reported at Exit 41C on Interstate 275 in Tampa.
Hail, Hillsborough
- When
- July 6, 5:10 PM EST
- Where
- Hillsborough County, 1.77 mi NE of Beach Park
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 27.945, -82.496
Quarter size hail was reported along West Kennedy Boulevard near Henderson Boulevard.
Hail, Hillsborough
- When
- July 6, 5:14 PM EST
- Where
- Hillsborough County, 2.1 mi NE of Beach Park
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 27.952, -82.496
Golf ball size hail was reported at the intersection of West Cypress Street and North Bradford Avenue.
Hail, Hillsborough
- When
- July 6, 5:21 PM EST
- Where
- Hillsborough County, 1.83 mi W of Grove Park Estates
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.020, -82.550
Nickel size hail was reported near Town 'N' Country.
Lightning, Hillsborough
- When
- July 6, 5:30 PM EST
- Where
- Hillsborough County, 1.52 mi ENE of Beach Park
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 27.939, -82.497
Lightning struck a gas line which sparked a smoldering fire behind a stove in an apartment on the 3300 block of West De Leon Street.
Lightning, Hillsborough
- When
- July 6, 5:35 PM EST
- Where
- Hillsborough County, 2.2 mi E of Rattlesnake
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 27.878, -82.494
Lightning struck an apartment building on the 6300 block of South Mac Dill Avenue and started a fire which heavily damaged two units. Water used to put out the fire damaged another two units.
Thunderstorm Wind, Pinellas
- When
- July 6, 5:58 PM EST
- Where
- Pinellas County, 1.02 mi W of St Pete A Whitted Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.770, -82.647
A spotter measured a wind gust over 60 MPH near Tropicana Field with a hand-held anemometer.
Thunderstorm Wind, Pinellas
- When
- July 6, 5:58 PM EST
- Where
- Pinellas County, 0.79 mi NW of St Pete A Whitted Ar
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 27.779, -82.639
A tree was blown down and blocked the road on Fourth Street North near Sixth Avenue.
Heavy Rain, Pinellas
- When
- July 6, 6:00 PM EST to 7:00 PM EST
- Where
- Pinellas County, 0.32 mi SW of St Pete A Whitted Ar
- Reported by
- Law Enforcement
- Coordinates
- 27.767, -82.634
A police cruiser was stuck in deep water at the intersection of Fourth Avenue South and First Street.
Hail, Pasco
- When
- July 6, 6:26 PM EST
- Where
- Pasco County, 5.02 mi NW of Loyce
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 28.430, -82.540
Penny size hail was reported along County Line Road west of the Suncoast Parkway.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
- Damaging Wind and Lightning Strike in Iowa, July 6, 2008$33,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117280, 112620, 112634, 112635, 112639, 117323, 117331, 112643, 117297, 117286, 112640.